Hail, Crook
- When
- August 12, 4:25 PM MST
- Where
- Crook County, Sundance
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.410, -104.380
A severe thunderstorm developed in the Sundance area and tracked southeastward before weakening as it moved into South Dakota. The storm produced hail to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed in the Sundance area and tracked southeastward before weakening as it moved into South Dakota. The storm produced hail to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 4:00 PM MST, 25 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 500 PM MDT Sat Aug 12 2023 .DISCUSSION...(This Evening Through Saturday) Issued at 120 PM MDT Sat Aug 12 2023 Most recent Water Vapor and upper air analysis shows northwest flow over our region, with an upper low over Ontario and mild ridging over the West coast. At the surface, low pressure associated with an approaching shortwave sits over the MT/WY border, and a surface high east of the forecast area. Partly cloudy skies this afternoon with light winds out of the south and temperatures in the 90s. Radar is showing some showers/storms just starting to develop off the northern and central hills. Storms are expected to develop and move east southeast off of the hills this afternoon and evening. ML Cape values in the 500-1000 J/kg range this afternoon over the affected area, with steep lapse rates and 35-45kt bulk shear will support supercell development through this evening. An isolated severe storm or two will be possible with hail and strong winds being the main threats. Later in the evening and overnight as the frontal boundary approaches, more widespread showers/storms are expected over the region, however as we lose energy, chances for severe will be low after early this evening. Sunday will be much cooler, with highs only in the 60s and 70s. Tighter pressure gradient behind the front will result in brisk northwest winds, with gusts to 40 mph or more likely across a good portion of the western SD plains. Compact upper trough moving across the northern Plains will continue to bring chances for showers and possibly a few thundershowers through much of the day. Winds and showers will dissipate by early evening in most areas. Looking ahead into next week, dry conditions are expected Monday and Tuesday with a warming trend as the upper ridge builds over the western CONUS. Highs reach back into the upper 80s and low 90s by Tuesday. Later Wednesday into Thursday, another wave looks to swing down through Canada into the Dakotas, bringing another chance for precipitation in the region. Still some uncertainty on precipitation chances mid week though, as models differ on the track of the wave, and precipitation may stay to the north of our region. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 459 PM MDT Sat Aug 12 2023 Scattered thunderstorms will continue to cross far northeast WY and western SD through this evening. IFR conditions expected with the strongest thunderstorms which will have strong winds and hail. Outside of the storms, VFR conditions are expected through this evening. A cold front will move across the area late tonight, with gusty northwest winds to around 35 kts. There is potential for stratus to develop behind the front over northeastern Wyoming and northwestern South Dakota with MVFR/local IFR ceilings. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Dye AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 224 AM MDT Sat Aug 12 2023 SDZ002-013-014-026>032-041>044-046-047-049-072>074-131300- Perkins-Northern Meade Co Plains-Ziebach-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 224 AM MDT Sat Aug 12 2023 /324 AM CDT Sat Aug 12 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms on Sunday. Severe thunderstorms are not expected at this time. On Sunday, northwest winds will gust up to 45 mph on the plains of western South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-024-025-WYZ054>058-071-131300- Harding-Butte-Northern Black Hills-Northern Foot Hills- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 224 AM MDT Sat Aug 12 2023 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon into tonight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms on Sunday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
500 PM MDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Hail Keystone 43.89N 103.42W
08/12/2023 E0.75 inch Pennington SD Public
mPING report
&&
DYESpecial Weather Statement National Weather Service Rapid City SD 500 PM MDT Sat Aug 12 2023 SDZ029-074-122330- Hermosa Foot Hills SD-Southern Black Hills SD- 500 PM MDT Sat Aug 12 2023 ...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CUSTER COUNTY THROUGH 530 PM MDT... At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over northeastern Custer State Park, or 11 miles east of Custer, moving southeast at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Eastern Custer State Park around 505 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm is producing large quantities of hail. Driving through deep hail is like driving on slushy roads. Slow down and do not brake suddenly. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southwestern South Dakota. && LAT...LON 4377 10345 4384 10339 4381 10318 4366 10328 TIME...MOT...LOC 2300Z 302DEG 15KT 4378 10336 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH JC
Preliminary Local Storm Report
National Weather Service Rapid City SD
501 PM MDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Tstm Wnd Gst 8 SSW Folsom 43.73N 102.91W
08/12/2023 M61 mph Custer SD Mesonet
&&
DYESpecial Weather Statement
National Weather Service Rapid City SD
501 PM MDT Sat Aug 12 2023
WYZ057-071-122330-
Northeastern Crook WY-Wyoming Black Hills WY-
501 PM MDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CROOK COUNTY
THROUGH 530 PM MDT...
At 501 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Cook Lake, or 12 miles north of Sundance, moving east
at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Beulah around 515 PM MDT.
This includes Interstate 90 in Wyoming between Mile Markers 197 and
207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4465 10440 4464 10406 4446 10405 4445 10406
4453 10442
TIME...MOT...LOC 2301Z 285DEG 26KT 4457 10431
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SherburnPreliminary Local Storm Report
National Weather Service Rapid City SD
510 PM MDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Hail Hermosa 43.84N 103.19W
08/12/2023 E2.00 inch Custer SD Public
&&
DYESpecial Weather Statement National Weather Service Rapid City SD 513 PM MDT Sat Aug 12 2023 SDZ028-029-122345- Central Black Hills SD-Southern Black Hills SD- 513 PM MDT Sat Aug 12 2023 ...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CUSTER AND SOUTHWESTERN PENNINGTON COUNTIES THROUGH 545 PM MDT... At 513 PM MDT, Doppler radar was tracking a strong thunderstorm near Crazy Horse Memorial, or 5 miles southwest of Hill City, moving east at 10 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Sylvan Lake, Black Elk Peak, and northwestern Custer State Park around 520 PM MDT. Palmer Gulch Resort around 525 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southwestern and west central South Dakota. && LAT...LON 4384 10376 4394 10370 4392 10350 4379 10354 TIME...MOT...LOC 2313Z 284DEG 11KT 4387 10363 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JC
The Rapid City radar (KUDX), 127 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119186, 1119187, 1119189.